Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Louisville, KY

January 22, 20067 counties in Kentucky

NWS Louisville, KY issued this flash flood warning at Jan 22, 2006, 9:56 PM CST for 7 counties in Kentucky. It was in force for 4 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 22, 2006, 9:56 PM CST (03:56 UTC)
Expired
Jan 23, 2006, 2:00 AM CST
In force
4 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Adair County, KY, Casey County, KY, Clark County, KY, Garrard County, KY, Lincoln County, KY, Madison County, KY, Russell County, KY

The radar

The Louisville radar (KLVX), 116 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 22, 10:24 PM CSTFLOODLiberty, KYSEVERAL CREEKS AND STREAMS OUT OF THEIR BANKS ACROSS THE COUNTY. WATER OVER SEVERAL ROADS.
Jan 22, 10:41 PM CSTFLOODRichmond, KYPARTS OF CATALPA LOOP ROAD CLOSED DUE TO HIGH WATER
Jan 22, 11:05 PM CSTFLOODLancaster, KYSEVERAL COUNTY ROADS BLOCKED BY HIGH WATER. PAINT LICK CREEK OUT OF ITS BANKS ALONG WITH SEVERAL OTHER CREEKS ACROSS THE COUNTY.
Jan 23, 1:33 AM CSTFLOODColumbia, KYA FEW COUNTY/RURAL ROADS WITH WATER OVER THEM
Jan 23, 1:33 AM CSTFLOODLancaster, KYA FEW COUNTY/RURAL ROADS WITH WATER OVER THEM
Jan 23, 1:33 AM CSTFLOODLiberty, KYA FEW COUNTY/RURAL ROADS WITH WATER OVER THEM INCLUDING HIGHWAY 70
Jan 23, 1:33 AM CSTFLOODStanford, KYA FEW COUNTY/RURAL ROADS WITH WATER OVER THEM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2006-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2006-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
796 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 230416 CCA
FFWLMK
KYC001-045-049-079-137-151-207-230800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1056 PM EST SUN JAN 22 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN EAST CENTRAL KENTUCKY
  GARRARD COUNTY IN EAST CENTRAL KENTUCKY
  MADISON COUNTY IN EAST CENTRAL KENTUCKY
  ADAIR COUNTY IN SOUTH CENTRAL KENTUCKY
  CASEY COUNTY IN SOUTH CENTRAL KENTUCKY
  LINCOLN COUNTY IN SOUTH CENTRAL KENTUCKY
  
* UNTIL 300 AM EST (200 AM CST)

* AT 1054 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED HEAVY RAIN MOVING FROM NORTHERN MIDDLE TENNESSEE INTO    
  CENTRAL KENTUCKY. WITH TWO TO THREE INCHES OF ADDITIONAL RAIN      
  POSSIBLE...FLASH FLOODING IS LIKELY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WINCHESTER...STANFORD...RICHMOND...LANCASTER AND COLUMBIA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REPORT FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE
THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LOUISVILLE.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...YOUR LOCAL RADIO AND
TELEVISION MEDIA FOR DETAILS AND FURTHER UPDATES.

LAT...LON 3705 8541 3708 8543 3755 8484 3762 8467
      3766 8469 3776 8452 3783 8446 3784 8438
      3793 8434 3808 8412 3791 8403 3697 8526

$$

REITMEYER
1 follow-up statement
000 
WGUS73 KLMK 230517
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1214 AM EST MON JAN 23 2006

KYC001-045-049-079-137-151-230800-
CLARK KY-MADISON KY-GARRARD KY-LINCOLN KY-CASEY KY-ADAIR KY-
1214 AM EST MON JAN 23 2006

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 AM EST (200 AM CST) FOR 
ADAIR...CASEY...LINCOLN...GARRARD...MADISON AND CLARK COUNTIES...

A PROLONGED PERIOD OF MODERATE TO HEAVY RAIN WILL CONTINUE OVER THE 
WARNED AREA THROUGH THE OVERNIGHT HOURS. A FEW RUMBLES OF THUNDER 
ARE ALSO EXPECTED. ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS LIKELY. 
THIS WILL CAUSE FLOODING... PARTICULARLY IN SMALL STREAMS...LOW 
LYING AREAS...AND OTHER NORMALLY FLOOD PRONE LOCATIONS. 

THERE HAVE BEEN REPORTS OF FLOODING AND ROADS CLOSED DUE TO HIGH 
WATER IN GARRARD...CASEY...AND MADISON COUNTIES ALREADY. TRAVELERS 
ALONG PORTIONS OF THE CUMBERLAND PARKWAY...US HIGHWAYS 27 AND 
127...AND I-75 ARE INCLUDED IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3705 8541 3708 8543 3755 8484 3762 8467
      3766 8469 3776 8452 3783 8446 3784 8438
      3793 8434 3808 8412 3791 8403 3707 8519

$$
CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 22, 2:15 PM CST, 7 hours 41 minutes earlier.

Area forecast discussion, Jan 22, 2:15 PM CST, 7 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EST SUN JAN 22 2006

...LOCALLY HEAVY RAIN TONIGHT...

.SHORT TERM (TONIGHT AND MONDAY)...

THE FIRST ROUND OF PRECIPITATION IS OCCURRING OVER CENTRAL KENTUCKY
INTO SOUTH CENTRAL CENTRAL INDIANA AT MID AFTERNOON. THERE HAS BEEN
SOME DECREASE ACROSS THE SOUTHERN PART OF THE RAIN AREA. HOWEVER THE
NEXT ROUND OF PRECIPITATION IS MOVING NORTHEAST THROUGH NORTHEAST
TEXAS AND ARKANSAS.

MAIN CHALLENGES WITH TONIGHT/S FORECAST ARE TIMING THE PRECIPITATION
AND HOW HEAVY THE RAIN WILL BE. MODELS ARE GIVING THE SAME GENERAL
SOLUTION WITH MINOR DIFFERENCES IN TIMING THE ENDING OF THE RAIN
LATE TONIGHT AND MONDAY. THE GFS HAS HANDLED THE ONSET OF THE
PRECIPITATION WELL WITH THE NAM MUCH SLOWER TO ADVANCE THE RAIN
NORTHWARD. THE GFS BRINGS A QUICK HEAVY BAND OF RAIN ACROSS THE
CENTRAL AND SOUTHERN PARTS OF THE FORECAST AREA THIS EVENING AND INTO
THE EARLY OVERNIGHT HOURS. WHILE THE NAM SHOWS LIGHTER PRECIPITATION
BUT KEEPS THE HIGH RH IN A LITTLE LONGER. FOR THE MOST PART PREFER
THE GFS BUT WILL SLOW THE ENDING OF THE RAIN A FEW HOURS...BLENDING
HERE A LITTLE TOWARD THE NAM.

HEAVY RAIN STILL APPEARS ON TRACK...BOTH NAM AND GFS SHOW LOW LEVEL
JET INCREASING ACROSS SOUTHEAST KENTUCKY THIS EVENING WHILE AT THE
SAME TIME UPPER LEVEL JET RIGHT ENTRANCE REGION BRINGS UPPER LEVEL
DIVERGENCE ACROSS THE SOUTHERN PART OF THE FORECAST AREA. ISENTROPIC
LIFT ALSO INCREASES OVER THE AREA AFTER 00Z. CURRENT PLACEMENT OF
HEAVY RAIN AND FLOOD WATCH LOOK GOOD AND WILL LEAVE PLACE. WILL ALSO
KEEP ISOLATED THUNDER ACROSS THE FAR SOUTH...EXPECT ADDED LIFT FROM
JETS AND ISENTROPIC LIFT TO HELP TRIGGER THUNDER.

OTHER PROBLEM WILL BE TIMING THE ENDING OF THE PRECIPITATION. RAIN
SHOULD END OVER THE NORTHWEST SECTIONS BEFORE MORNING AND WILL END
ACROSS THE REST OF THE FORECAST AREA BY 18Z. WILL ALSO ALLOW CLOUDS
TO DECREASE FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA...REACHING
THE SOUTHEAST AND EAST BY 00Z.

TEMPERATURES WILL STAY IN THE 30S OVERNIGHT THEN RISE ONLY INTO THE
MID AND UPPER 40S ON MONDAY.

SCHOLZ

.LONG TERM (MONDAY NIGHT THROUGH WEDNESDAY)...

NORTHWEST FLOW WILL DEVELOP DURING THIS FORECAST. HOWEVER WE WILL
SEE BACKING WINDS TUESDAY AFTERNOON IN RESPONSE TO A TROUGH DROPPING
THROUGH THE EASTERN GREAT LAKES. TEMPERATURES WILL RESPOND WITH
HIGHS EXPECTED TO WARM INTO THE MID 50S. WITH A NORTHWEST FLOW IN
PLACE WEDNESDAY TEMPERATURES WILL BE SOME 5 TO 10 DEGREES COOLER
THAN TUESDAY. SKIES WILL BE MOSTLY CLEAR EXPECT AS THE COOL FRONT
DROPS THROUGH THE REGION TUESDAY NIGHT.

(THURSDAY THROUGH SUNDAY)

UPPER LEVEL NORTHERN STREAM TROUGH WILL MOVE TO THE EAST COAST AT
THE BEGINNING OF THIS FORECAST PERIOD AND WE WILL SEE A RETURN TO A
ZONAL OR SOUTHWEST FLOW. MODELS ARE HAVING A HARD TIME WITH THE
EVENTUAL TRACK OF THE WESTERN UNITED STATES CLOSED LOW WITH THE GFS
BRINGING THE SYSTEM EAST ACROSS THE UNITED STATES WHILE THE EUROPEAN
AND CANADIAN MODELS WEAKEN IT AS IT MOVES NORTHEAST INTO THE GREAT
LAKES. EVEN THE GFS ENSEMBLE MEMBERS ARE HAVING A HARD TIME AT THE
END OF THE WEEK WITH A STANDARD DEVIATION OF 5 TO 8 FOR
TEMPERATURES AND 8 TO 10 FOR PRECIPITATION.

WITH THIS UNCERTAINTY AND POPS ONLY AROUND 30% WE WILL LEAVE THIS
FORECAST DRY FOR NOW.

WILL FOLLOW THE GFS ENSEMBLE AVERAGES.  - JA

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TONIGHT FOR PARTS OF SRN KY.
IN...NONE.
&&
Hazardous weather outlook, Jan 22, 9:15 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 PM EST SUN JAN 22 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1015 PM EST SUN JAN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

LOW PRESSURE OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL LIFT
NORTHEASTWARD INTO THE TENNESSEE VALLEY OVERNIGHT. AN AREA OF MODERATE
TO HEAVY RAIN WILL CONTINUE ALONG AND NORTH OF THE TRACK OF THE LOW.

RAINFALL STORM TOTALS WILL LIKELY RANGE FROM LESS THEN AN INCH ACROSS
SOUTH CENTRAL INDIANA UPWARDS TO TWO TO THREE INCHES AND LOCALLY MORE
ACROSS CENTRAL KENTUCKY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT ANY INSTANCES
OF HEAVY RAIN OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. USE E-SPOTTER ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

--21

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 9:30 PM CSTFlash Flood WarningLMKCumberland, Monroe4 hr
Jan 22, 9:44 PM CSTFlash Flood WarningLMKClinton, Russell4 hr
Jan 22, 9:56 PM CSTFlash Flood WarningLMKAdair, Casey, Clark, Garrard, Lincoln, Madison and 1 more4 hr
Jan 22, 11:29 PM CSTFlash Flood WarningLMKAllen, Barren, Metcalfe2 hr
Jan 22, 11:51 PM CSTFlash Flood WarningLMKGreen, Taylor2 hr

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.